Hail, Towner
- When
- July 14, 6:50 PM CST to 7:00 PM CST
- Where
- Towner County, 12.65 mi NE of Rocklake
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.900, -99.020
Quarter to half dollar sized hail fell along with gusty winds.
A cold front moved into the Devils Lake region during the early evening of the 14th, helping to set off several strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved into the Devils Lake region during the early evening of the 14th, helping to set off several strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 6:00 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Sat Jul 14 2018 .UPDATE... Issued at 659 PM CDT Sat Jul 14 2018 Satellite indicated thunderstorms roughly along a line from Rock Lake ND to Esmond ND. Broken line of storms extended thereafter southwest into southwest ND and north to Lake Winnipeg. Line of storms were generally moving to the east about 20-25 knots. Thunderstorm watch continues for northwest zones til 11 pm CDT. tweaked temps and dewpoints this evening. && .SHORT TERM...(This evening through Sunday) Issued at 318 PM CDT Sat Jul 14 2018 Current data shows timing and location of storm development remains on track. CU field with front located from just west of Westhope to west of Minot to near Dickinson. T-storms will develop along this CU field thru 22z as it moves east. Temps near the front in the low 90s with sfc based cape in the 4000 j/kg range in the Minot area. Frontal zone will move east this evening and then with loss of heating the tstorm coverage will weaken as it moves toward Grand Forks by 04z. CAMs all have shown this trend and have remained consistent. Updraft Helcity tracks from the HREF indicate best severe risk in that Bottineau-Minot-Towner-Garrison region moving east this eve before diminishing east of Devils Lake. Thus will maintain severe wording in grids for DVL basin but not farther east. Will maintain a low pop farther east into SE ND and MN overnight into Sunday morning as a few may survive that far later tonight into Sunday morning. Cooler Sunday with a gusty northwest wind in northeastern ND. .LONG TERM...(Sunday night through Saturday) Issued at 318 PM CDT Sat Jul 14 2018 High pressure is forecast to settle over the region through Tuesday allowing for dry conditions. The resulting drier and cooler air mass will allow for mild temperatures with highs largely remaining in the 70s both Monday and Tuesday afternoons and lows Tuesday morning dipping into the upper 40s for portions of northwestern Minnesota. There may be some chance for patchy morning fog to develop in northwest Minnesota Tuesday morning as the high pressure centers itself over the state amidst expected clear skies and calm winds. Wednesday into Thursday, a low pressure system within the southern branch of split flow moves out of the Northern High Plains into and across South Dakota. This will bring some chance for rain to southeastern North Dakota and west-central Minnesota as the northern precipitation shield associated with the low brushes the southern CWA. No severe weather is expected with this activity. There is still some inconsistency with timing of this system's passage as the ECMWF depicts a slower, more northward trajectory compared to the GFS/CMC. Temperatures are expected to be seasonable with highs in the 80s accompanied by a steady return of moisture content back into the region. Friday and Saturday will host precipitation chances as flow aloft becomes more zonal under the influence of a speed max approaching the Northern Plains at the base of an upper low moving across Canada. Specifics on timing of precipitation remain unclear due to disagreement of modeled surface reflections under this regime. A general, continued warming trend is expected late next week with increasing thicknesses and moisture content forecast ahead of the Canadian upper low. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 659 PM CDT Sat Jul 14 2018 VFR conditions were across the area. Satellite indicated a clear sky over northwest MN and adjacent parts of eastern ND. Blow off from storms to the west was spreading east. Expect VFR conditions for tonight and Sun except near storms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...Riddle LONG TERM...CJ AVIATION...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 404 AM CDT Sat Jul 14 2018 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-150915- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Western Walsh County- 404 AM CDT Sat Jul 14 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms may develop after 4 PM over north central North Dakota at move east into northeast North Dakota as a cold front moves through the region. A few severe thunderstorms will be possible, mainly west of a line from Copperstown to Pembina. Hail to 1.5 inches and wind gusts to 75 mph the main threats. A few tornadoes also can't be ruled out. Activity will tend to weaken and decrease in coverage as it moves east towards the Red River, though we can't rule out a few strong or marginally severe storms over far northwest Minnesota. Any severe threat should end by 9 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few severe thunderstorms can't be ruled out Wednesday an Thursday evenings, but details are still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 150915- Norman-Clay-Lake Of The Woods-North Beltrami-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Cass-Ransom-Sargent-Richland- 404 AM CDT Sat Jul 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms may move into southeast North Dakota late this evening and into northwest and west central Minnesota after midnight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few severe thunderstorms can't be ruled out Wednesday an Thursday evenings, but details are still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT SAT JUL 14 2018
NDZ006-014-015-150030-
Benson ND-Towner ND-Ramsey ND-
629 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...SOUTHERN
TOWNER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 730 PM CDT...
At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolford to near Balta. Movement was east
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Fillmore and Esmond around 650 PM CDT.
Baker around 700 PM CDT.
Cando around 710 PM CDT.
Harlow around 715 PM CDT.
Brinsmade and Minnewaukan around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4837 9984 4837 9949 4854 9949 4854 9895
4804 9914 4803 9985
TIME...MOT...LOC 2329Z 268DEG 28KT 4851 9965 4811 10001
HopkinsSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
652 PM CDT SAT JUL 14 2018
NDZ006-007-150045-
Towner ND-Cavalier ND-
652 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER AND SOUTHWESTERN
CAVALIER COUNTIES UNTIL 745 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agate, or 42 miles northwest of Devils Lake, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bisbee around 700 PM CDT.
Considine around 705 PM CDT.
Arndt around 715 PM CDT.
Egeland around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4868 9949 4886 9897 4854 9895 4854 9897
4847 9897 4846 9949
TIME...MOT...LOC 2351Z 243DEG 29KT 4858 9949
HopkinsThe Minot AFB radar (KMBX), 147 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
1 hail. Local standard time, as filed.
Quarter to half dollar sized hail fell along with gusty winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758352.